That July, I would get a tattoo. I had been to the parlor many times before, so it wasn’t such a big ordeal for me. I did have a new, different artist this time though. Shortly after getting the tattoo, I knew something had gone wrong. My arm was red, warm, and swollen. I contacted my doctor the next morning, and he called in a prescription for Keflex (500mg 3x/day). I took the medication for one full day, but it seemed to be getting worse. I decided to visit my pharmacy and speak to a pharmacist to get their opinion. When I told him what my doctor had prescribed, he told me that would not be enough to do the job. He recommended that I visit the ER. immediately. I did just that, and was given Bactrim. I was also given a prescription that would double my original Keflex dosage.
I began taking everything right away, and thought the ordeal would be over quickly. I went to bed that night, and was woken up at around 2am by an indescribable jolt. It felt a sudden weakness centered in my spine, but it radiated throughout my body. I knew something had gone very wrong. I woke my wife up from a deep sleep, and told her I was feeling funny. I was probably too shocked to relay how terrible I actually felt. How could she really know? “I think the medication is making me feel funny,” I uttered. She thought maybe I was adjusting to it. I thought of surprising her by saying I should visit the ER again, but I just lay there for the rest of the night. I was in awe at how I felt, and wonder to this day why I made this decision. “It’s only antibiotics,” I thought.
Somehow I went to work the next day. I was so weak that I had a hard time turning the steering wheel on my car. I struggled to pull doors open at work. I had actually taken the drugs again that morning. No matter how bad I felt, I never thought anything would be permanent, and I was tired of dealing with the infection. I then noticed that my heart had slowed down, and it seemed it never varied in speed. If I forced myself to strain in any way, it wouldn’t speed up; it would simply thump at that speed. I was also getting lightheaded, and I had dizzy spells. This wasn’t anything I was used to, so I paged a cardiologist I had seen in the past at a prominent Boston hospital. The doctor told me that Bactrim and Keflex were “benign,” and could not cause me any harm. The next thing I experienced was a toxic feeling in my head. I literally felt as though I had been poisoned. I had brain fog, and my ears and head felt like they were full of cotton. As I tried to sleep, I saw flashes of light, and felt as though I could go into convulsions at times. I knew at that point, I had to revisit the ER.
“Tough It Out” They Told Me
I went to a different local hospital in order to get a different point of view on the issue. In hindsight, it was another mistake that I didn’t visit the prescribing hospital. I told the doctor everything, and the infection still hadn’t made any remarkable improvements yet. I told him I could not afford a problem, and I was afraid to take those either Bactrim or Keflex any longer. Although my WBC was low, he told me to “Tough it out” (literally). He told me I must have been a tough guy considering I had tattoos. I thought this was a ridiculous comment, but there were many more to follow. I stayed on the meds for 5 more days, completing the course. By this point, I had pins and needles in my feet, a sore in my mouth, a sore on my stomach, immediate weight loss, bladder pain, dizziness upon standing and burning during urination. I was dropping weight quickly. I was visiting my PCP, trying to see a neurologist at a Boston hospital, and visiting ER’s locally, as well as in Boston.
One morning, I woke up in cold sweats. I noticed I had urinated a fair amount in bed, and visited the ER yet again. I had completely lost the urge to urinate for six weeks or so. I was so lightheaded that I felt drunk constantly, day and night. Nobody had any answers at all. By that point, I was researching the drugs online. I found a site dedicated to Bactrim reactions. It was an old site, and I believe it was from England. It wasn’t good news at all. Bactrim seemed to be a total poison. I was reading reviews before, during, and after work. I was starting to panic. I was unable to cut grass, or do anything at all other than force myself to work each day. I had lost 20 pounds within two months. My heart was fluctuating like crazy. It seemed to be missing beats, and stopping at times. I was put on a monitor, and by the next morning, I was told it had stopped for 4.1 seconds. It was in constant fluctuation. I was starting to get sharp pains in my feet, hands, head, eyes, chest, and everywhere else. They would go from dull to sharp. They varied in length or duration, but it was intense.
Post Bactrim Autonomic System Dysfunction
The tattoo was healed, but everything else was now a problem. Eventually, after being told I was a crazy person by my neurologist, he gave me autonomic testing. He had given me a brain and spinal MRI, but they proved to be normal. I also had other neurological tests that were unremarkable. However, the autonomic testing was abnormal. I failed the “Tilt Table” test, as well as the QSART sweat test. Although the doctor thought the whole Bactrim thing was a coincidence, he admitted he was eating some “Humble Pie” at the moment. He diagnosed me with POTS (Postural Orthostatic Tachycardia Syndrome).
On the horizon symptom-wise, I was experiencing massive constipation fluctuating with diarrhea, loss of bladder function, and underactive bladder to leaking, with overactive bladder. My weight was still dropping, I was getting prickly sensations everywhere, and my hands were blue. My ears ring, my eyes are dry, and I even smell smoke, or other scents that are not there.
Eventually another neurologist gave me a skin biopsy, checking for small fiber neuropathy. That test was abnormal as well, and it appears I was not sweating at all.
To this day, I deal with many of the same symptoms. Overall, some have improved to a degree.
Six Year Later: Still Struggling
I now struggle to keep my weight at 167, which is about forty-five pounds under my normal. My appetite is very good the majority of the time, but I still struggle. My muscles are smaller, and don’t recover quickly. I have some symptoms like periodic numbness in my small fingers due to ulnar nerve damage, eye floaters, and severe spinal pain. I experiment with many diets considering my ongoing food sensitivities. I take LDN (Low dose Naltrexone), CoQ10, L-Carnitine, creatine, fish oil, and alpha lipoic acid. I wear compression stockings at times, take salt pills, and keep a jug near my bed at night to urinate in so I don’t get dizzy when I stand. Situations like these affect all aspects of your life. Some doctors recommend IVIG, and others tell me to steer clear. I still do my own research on a regular basis. I wonder if an autoimmune condition was triggered, or if my mitochondria/nerves were damaged. I wonder why no doctor has any idea what to say. I wonder if deep down they really know, or if it goes over there head and only the “higher ups” know. I have a feeling that someone in the field is familiar with the poisons being prescribed. Everyone is reluctant to admit that there is an issue. Nobody wants to be sued, or to have to pay for the development of another antibiotic.
When my father was 36, he had a flu. He was put on a fluoroquinolone. He has had severe brain fog, major fatigue, restless leg syndrome, and a plethora of other mysterious symptoms ever since. He even had trouble with his Achilles tendon. He had an abnormal muscle biopsy that showed red-ragged fibers. My doctors would not agree to give me a muscle biopsy. He’s sixty-eight now. When he asks doctors what the chances are that it was the antibiotics all along, he typically gets the shoulder shrug and an “Anything’s possible.”
Antibiotic Reactions Are Real
Anytime you explain this to the average person they think you are a crazy hypochondriac. Unless your illness has a name, you will be in for a rude awakening when it comes to people’s reactions, including most physicians. If there was one thing I could say to someone who is taking any medication, and feels like there is a problem, I would tell them to trust their gut. It took me years to forgive myself for not going back to the prescribing hospital, or at least standing my ground at the one I visited. I should have gone in right away and demanded another drug. Six years later, after the initial Bactrim reaction, I’m still “toughing it out,”
We Need Your Help
More people than ever are reading Hormones Matter, a testament to the need for independent voices in health and medicine. We are not funded and accept limited advertising. Unlike many health sites, we don’t force you to purchase a subscription. We believe health information should be open to all. If you read Hormones Matter, like it, please help support it. Contribute now.